Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS Amarillo, TX

May 28, 2018Hansford County, Sherman County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 2018, 6:22 PM CDT for Hansford County, Sherman County, Texas; Texas County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2018, 6:22 PM CDT (23:22 UTC)
Expired
May 28, 2018, 7:15 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Texas County, OK, Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:17 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:40 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 28, 3:40 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
340 PM CDT Mon May 28 2018

.DISCUSSION...
Expecting storms today across the area and a severe thunderstorm
watch has already been issued. Visible satellite is showing a cu
field forming in the northwest and north central Panhandles.
Storms are expected to form along and ahead of the dryline that is
currently in eastern New Mexico and creeping into the far western
corner of Cimarron County. Bulk shear is around 30 to 40 kts and
soundings show 1200 to 2500 J of surfaced based CAPE with a
veering profile. This will allow for storms to be supercellular.
CAMs are showing discrete cells that may become more of a broken
line as the evening progresses. Large hail up to 2 inches or so
and damaging winds will be the main threats. LCL levels are
around 9000ft in the south and around 6000ft in the north. This
combined with 0-1km helicity in the north of 100-300 m squared per
s squared will also bring a window tonight, especially in the
north, for an isolated tornado or two. Storms will likely start
around 21Z and be out of the area by around 04Z. Any storms that
linger over an area may produce some localized flooding.

The mid level short wave responsible for the storms tonight will
push east and another will replace it tomorrow but further north
and keep storms mostly in the northeast corner of the area. A cold
front Wednesday will bring more storm potential to the northern
third of the Panhandles. Upper level southwest flow will return to
the area on Thursday and combine with downsloping winds to bring
high temps into the 100s for most of the region on Friday.
Troughing develops down the western coastline during this time and
begins to push eastward over the weekend and brings more chances
for storms again starting Sunday.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  94  62  96  65 /  30   5   5   0   0
Beaver OK                  67  92  63  92  65 /  80  20  10   0  20
Boise City OK              59  87  60  88  59 /  10  10   5  20  20
Borger TX                  68  95  64  95  66 /  40   5   5   5  10
Boys Ranch TX              64  93  60  95  64 /  10   5   5   0   5
Canyon TX                  63  95  61  98  65 /  20   0   0   0   0
Clarendon TX               68  98  65  98  68 /  30   5   0   0   0
Dalhart TX                 60  90  59  91  60 /  10   5   5  10  10
Guymon OK                  64  90  62  91  63 /  60  10   5  10  20
Hereford TX                62  94  60  97  65 /  10   0   0   0   0
Lipscomb TX                69  94  63  94  66 /  50  10  10   0  20
Pampa TX                   67  93  63  94  65 /  40   5   5   0   5
Shamrock TX                70  98  66  98  69 /  30   5   5   0   0
Wellington TX              71 100  67 101  71 /  20   5   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/16
Hazardous weather outlook, May 28, 3:08 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Mon May 28 2018

OKZ001>003-TXZ001>020-317-290900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles. Some
storms may become severe with large hail bigger than golf balls
and damaging winds. Isolated tornadoes will also be possible.
Heavy rain from the strongest storms may produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across
northern parts and again on Sunday for the whole area. Some of
the storms may become severe with large hail and damaging winds
the main threats.

High temperatures may warm to 105 degrees or higher in Palo Duro
Canyon State Park on Friday. Therefore, a heat advisory may become
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay alert for severe weather this afternoon and
evening.

Beat

In the hours before

Local storm report, May 28, 5:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 NW STRATFORD          36.38N 102.11W
05/28/2018  M1.25 INCH       SHERMAN            TX   TRAINED SPOTTER

            REPORTED VIA SPOTTER NETWORK.

&&

EVENT NUMBER AMA1800140

BIEDA
Special weather statement, May 28, 5:55 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
555 PM CDT MON MAY 28 2018

OKZ001-002-282330-
Cimarron OK-Texas OK-
555 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Eva, or 10 miles south of Elkhart, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3674 10183 3676 10211 3699 10200 3699 10167
TIME...MOT...LOC 2255Z 206DEG 26KT 3686 10195

DGW
Local storm report, May 28, 5:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
556 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             3 N STRATFORD           36.38N 102.07W
05/28/2018  E1.75 INCH       SHERMAN            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1800141

BIEDA
Special weather statement, May 28, 5:59 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
559 PM CDT MON MAY 28 2018

OKZ002-282330-
Texas OK-
559 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Hough, or 14 miles northwest of Guymon, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3671 10156 3674 10183 3700 10167 3700 10133
TIME...MOT...LOC 2259Z 205DEG 41KT 3685 10166

DGW
Special weather statement, May 28, 6:15 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
615 PM CDT MON MAY 28 2018

TXZ002-003-282345-
Sherman TX-Hansford TX-
615 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND NORTHWESTERN HANSFORD
COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Stratford, moving northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Sherman and
northwestern Hansford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3615 10190 3626 10208 3647 10192 3645 10183
      3650 10176 3650 10152
TIME...MOT...LOC 2315Z 215DEG 34KT 3627 10194

Bieda
Local storm report, May 28, 6:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 W SPEARMAN            36.20N 101.27W
05/28/2018  M1.00 INCH       HANSFORD           TX   STORM CHASER

&&

EVENT NUMBER AMA1800142

WEBER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson67 min
May 27, 7:12 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree34 min
May 27, 7:52 PM CDTAreal Flood AdvisoryAMACarson113 min
May 27, 8:07 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson53 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts61 min
May 27, 9:16 PM CDTAreal Flood AdvisoryAMAGray119 min
May 27, 9:31 PM CDTSevere Thunderstorm WarningAMAGray, Roberts, Wheeler34 min
May 28, 4:58 PM CDTSpecial Weather StatementAMADallam32 min
May 28, 5:04 PM CDTSpecial Weather StatementAMAHansford26 min
May 28, 5:30 PM CDTSevere Thunderstorm WarningAMADallam, Sherman60 min
May 28, 6:04 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree24 min
May 28, 6:15 PM CDTSpecial Weather StatementAMASherman30 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman64 min
May 28, 6:31 PM CDTSpecial Weather StatementAMAPotter29 min
May 28, 6:51 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree54 min
May 28, 4:29 PM CDTSpecial Weather StatementAMACimarron31 min
May 28, 5:00 PM CDTSpecial Weather StatementAMACimarron30 min
May 28, 5:18 PM CDTSpecial Weather StatementAMACimarron27 min
May 28, 5:32 PM CDTSpecial Weather StatementAMATexas28 min
May 28, 5:35 PM CDTSpecial Weather StatementAMACimarron25 min
May 28, 5:59 PM CDTSpecial Weather StatementAMATexas31 min
May 28, 6:19 PM CDTSevere Thunderstorm WarningAMATexas56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.